Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 72, NWS Memphis, TN

August 3, 2013Weakley County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 3, 2013, 8:27 AM CDT for Weakley County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2013, 8:27 AM CDT (13:27 UTC)
Expired
Aug 3, 2013, 11:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Weakley County, TN

The radar

The Paducah radar (KPAH), 78 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 9:10 AM CDTFLASH FLOODDresden, TNSHERIFF REPORTS THAT THE INTESECTION OF HAMM AND HEINSER ROAD IS FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WGUS54 KMEG 031327
FFWMEG
TNC183-031630-
/O.NEW.KMEG.FF.W.0072.130803T1327Z-130803T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
827 AM CDT SAT AUG 3 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 1130 AM CDT

* AT 828 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF WEAKLEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3620 8853 3617 8881 3640 8887 3641 8884
      3642 8882 3649 8882 3651 8882 3650 8852

$$
2 follow-up statements
632 
WGUS74 KMEG 031420
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
920 AM CDT SAT AUG 3 2013

TNC183-031630-
/O.CON.KMEG.FF.W.0072.000000T0000Z-130803T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEAKLEY TN-
920 AM CDT SAT AUG 3 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
WEAKLEY COUNTY...

AT 918 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN 
DRESDEN IN CENTRAL WEAKLEY COUNTY AT THE INTERSECTION OF HAMM AND 
HEINSER ROADS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 
1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF WEAKLEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3620 8853 3617 8881 3640 8887 3641 8884
      3642 8882 3649 8882 3651 8882 3650 8852

$$
291 
WGUS74 KMEG 031548
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1048 AM CDT SAT AUG 3 2013

TNC183-031558-
/O.CAN.KMEG.FF.W.0072.000000T0000Z-130803T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEAKLEY TN-
1048 AM CDT SAT AUG 3 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEAKLEY COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3620 8853 3617 8881 3640 8887 3641 8884
      3642 8882 3649 8882 3651 8882 3650 8852

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 6:04 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 6:04 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
604 AM CDT SAT AUG 3 2013

.DISCUSSION... /ISSUED 439 AM CDT SAT AUG 3 2013/

UPPER LEVEL NORTHWEST FLOW TO CONTINUE OVER THE MIDSOUTH THROUGH
LATE TUESDAY. PRIMARY FORECAST CHALLENGE REMAINS TIMING AND
LOCATION OF EMBEDDED SHORTWAVES AND RESULTING MCS...OR MESOSCALE
CONVECTIVE SYSTEMS.

EARLY MORNING GOES IR IMAGERY AND AREA RADARS SHOWED A WELL
ORGANIZED MCS OVER SOUTHERN MO...WITH EASTWARD DEVELOPMENT INTO
WEST WESTERN KY. CLOUD TOP TEMPS OVER SOUTHERN MO WERE AS COLD AS
MINUS 84C. THIS MCS HAD FORMED ON THE NOSE OF A LOW LEVEL THETA E
RIDGE...AIDED IN PART BY SURFACE DEWPOINTS IN THE MID/UPPER 70S. NAM
MODEL PROGS PRECIPITABLE WATER VALUES NEAR 2.4 INCHES OVER THE
OZARK PLATEAU.

850MB/500MB THICKNESS FIELDS INDICATE A SOUTHEASTWARD DEVELOPMENT
POTENTIAL INTO THE MIDSOUTH THROUGH THIS MORNING...WHICH WOULD
ALSO CORRELATE WITH MIDLEVEL STEERING FLOW. CONCURRENTLY...THE
NAM LIFTS THE MOISTURE PLUME EASTWARD THROUGH MIDDAY...WITH
PRECIPITABLE WATER VALUES NEAR 2.4 INCHES PROGGED OVER THE
MIDSOUTH THIS AFTERNOON.

TONIGHT WILL SEE A BACKDOOR FRONT EDGE INTO WEST TN...ADVECTING IN
DRIER AIR FROM THE OHIO VALLEY. MUCH WILL DEPEND ON CONVECTIVE
EVOLUTION THROUGH THE DAY... BUT IT APPEARS THE CONVECTIVE
POTENTIAL WILL SHIFT SOUTHWARD TO NORTH MS/EAST CENTRAL AR...NEAR
THE FRONTAL BOUNDARY LATE THIS AFTERNOON AND EVENING.

SUNDAY/S RAIN CHANCES WERE REDUCED FOR THIS MORNING/S FORECAST
PACKAGE...WITH MAIN FOCUS NEAR THE EXPECTED POSITION OF THE
STALLED FRONT SOUTH AND WEST OF MEMPHIS. PER ECMWF AND GFS MODELS...
THIS FRONT WILL LIFT NORTH THROUGH THE MIDSOUTH MONDAY...
RETURNING GULF MOISTURE. THE ECMWF IS MORE PRONOUNCED WITH THE
DEVELOPING RETURN FLOW AND QPF. HAVE LEANED A BIT TOWARD THE
WETTER ECMWF SOLUTION FOR MONDAY.

UPPER LEVEL FLOW WILL BECOME ZONAL BY LATE TUESDAY...AS THE
SOUTHERN PLAINS UPPER RIDGE EDGES EASTWARD. 00Z ECMWF AND GFS ARE
LESS PERSISTENT WITH THE RIDGE...DROPPING IT FROM TEXAS AND THE
SOUTHERN GULF STATES BY THURSDAY. THIS WILL PLACE THE NORTHERN
HALF OF THE MIDSOUTH IN PROXIMITY TO STRONGER WESTERLIES ALONG THE
UPPER RIDGE/S PERIMETER DURING THE MID TO LATE WEEK. THE ECMWF DROPS
A SURFACE COLD FRONT TO THE I40 CORRIDOR THURSDAY... BEFORE
DROPPING IT FURTHER FRIDAY IN RESPONSE TO A RETURN TO NORTHWESTERLY
UPPER LEVEL FLOW. HAVE GONE A LITTLE COOLER ON THE THE MID TO LATE
WEEK EXTENDED PERIODS FOR AREAS NORTH OF I40. RAIN CHANCES WILL
ALSO LINGER...PARTICULARLY TO THE NORTH AND EAST OF THE MEMPHIS
METRO AREA.

PWB

&&

.AVIATION...

12Z TAF SET

AN MCS CONTINUES TO PUSH SOUTHEAST TOWARDS NE ARKANSAS. EXPECT THE
MCS TO SPREAD OVER E ARKANSAS...THE MISSOURI BOOTHEEL AND WEST
TENNESSEE BETWEEN 12-18Z. THE MCS WILL GRADUALLY DIE OUT AS THE
MORNING PROGRESSES. BEST CHANCES FOR TSRA WILL OCCUR AT KJBR. WILL
ONLY MENTION A TEMPO FOR SHRAS AT KMEM. MCS MAY BRING TEMPORARY
MVFR CIGS/VSBYS TO KJBR AND KMEM. EXPECT CIGS AND VSBYS TO REMAIN
VFR AT KMKL. KTUP FCST A BIT TRICKY FOR THIS AFTERNOON. EITHER
KTUP WILL BE AFFECTED BY -RA FROM DIMINISHING MCS OR REDEVELOPMENT
OF TSRAS COULD DEVELOP OUT AHEAD OF THE DYING MCS ALONG OLD
OUTFLOW BOUNDARIES. FOR NOW WILL CONTINUE MENTION OF VCTS. AFTER
01Z...EXPECT ACTIVITY TO DISSIPATE. LIGHT SW WINDS WILL TURN
AROUND TO NW AND EVENTUALLY TO THE NE. SPEEDS WILL BE BETWEEN 5-10 KTS.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  91  74  92  70 /  40  20  30  30
MKL  90  69  87  63 /  30  20  20  20
JBR  89  70  88  68 /  50  20  40  40
TUP  91  73  93  68 /  30  20  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 3, 3:42 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CDT SAT AUG 3 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
342 AM CDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...PRODUCING LOCALLY
HEAVY RAINFALL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...PRODUCING LOCALLY
HEAVY RAINFALL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:28 AM CDTAreal Flood WarningMEGWeakley6 hr
Aug 3, 12:04 PM CDTFlash Flood WarningMEGTipton56 min
Aug 3, 12:15 PM CDTAreal Flood WarningMEGObion6 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.